Missouri, 2010

Damaging Winds in Missouri, August 15, 2010

August 15, 2010 · NWS SGF · 6 events in 2 counties and zones

A thunderstorm complex which developed over Kansas moved over southeast Kansas and the Missouri Ozarks after midnight, producing several reports of winds in excess of 60 MPH and wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A thunderstorm complex which developed over Kansas moved over southeast Kansas and the Missouri Ozarks after midnight, producing several reports of winds in excess of 60 MPH and wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 14, 11:04 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 14, 11:04 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 AM CDT SUN AUG 15 2010

...UPDATE TO AVIATION...

.UPDATE...
/ISSUED 1110 PM CDT SAT AUG 14 2010/

A SMALL CONVECTIVE COMPLEX CONTINUED TO TRACK EAST ACROSS SOUTHERN
INTO SOUTHEAST KANSAS AHEAD OF A MINOR SHORTWAVE MOVING ACROSS
CENTRAL KANSAS AS DEPICTED BY REGIONAL PROFILERS. MEANWHILE A
DIFFUSE SURFACE FRONT WAS SAGGING SOUTH INTO FAR SOUTHERN
MISSOURI. RUC MODEL ANALYSIS INDICATES THAT THE MID LEVEL
ATMOSPHERE WAS COOLING A BIT AND DEEPER MOISTURE WAS ADVECTING
INTO THE AREA AHEAD OF THE SHORTWAVE. THE INTERACTION OF THE
APPROACHING SHORTWAVE AND A MODEST LOW LEVEL JET WILL SUPPORT
CONVECTION INTO THE OVERNIGHT HOURS ACROSS A GOOD PORTION OF THE
AREA. THE RISK OF SEVERE WEATHER APPEARS TO BE LIMITED AS DEEP
LAYERED SHEAR WILL BE WEAK AND INSTABILITY WILL SUBSIDE. STRONG
WIND GUSTS WOULD BE THE PRIMARY HAZARD IF SEVERE STORMS WERE TO
DEVELOP WITH THE GREATEST RISK ACROSS EXTREME KANSAS AND FAR
SOUTHWEST MISSOURI.

FOSTER

&&

.DISCUSSION...

CONVECTION CHANCES AND AN END TO THE EXCESSIVE HEAT MARK THE MAIN
FOCI WITH THIS FORECAST PACKAGE.

CLOUD COVER AND SUBSIDENCE BEHIND THIS MORNINGS DECAYING MCS
HELPED TO KEEP TEMPERATURES IN THE 80S ACROSS THE EASTERN OZARKS
FOR THE MORNING HOURS WITH A THERMAL CAP ALOFT ACROSS MUCH OF THE
CWA. CU FIELD JUST STARTING TO DEVELOP FROM NEVADA MO INTO CENTRAL
MO. WHILE HEAT CRITERIA MAY NOT BE MET ACROSS THE ENTIRE CWA TODAY
DUE TO DELAYED TEMPERATURE RISE...HEAT INDEX VALUES STILL SHOULD
REACH TO AROUND 100 IN PARTS OF THE EASTERN MISSOURI OZARKS AND
WILL CONTINUE THE PROLONGED EXCESSIVE HEAT WE HAVE HAD ALL WEEK.
FOR THAT REASON...DECIDED TO KEEP THE EXCESSIVE HEAT WARNING GOING
UNTIL IT EXPIRES LATER THIS EVENING.

THERMALLY DRIVEN CONVECTION MAY BE A TOUGH SELL THIS
AFTERNOON/EVENING ACROSS THE AREA BUT WITH DEVELOPING CU FIELD MAY
SEE A FEW ISOLATED STORMS DEVELOP BY LATE AFTERNOON. MAIN HOPE FOR
MORE WIDESPREAD CONVECTION WILL ARRIVE FROM THE WEST LATE TONIGHT
AS SHORTWAVE ENERGY AND FRONT HELP TO DEVELOP CONVECTION IN KANSAS
THIS EVENING. THIS ACTIVITY SHOULD PUSH INTO EASTERN KANSAS AND
WESTERN MISSOURI LATE THIS EVENING AND OVERNIGHT.

FRONT WILL PUSH THROUGH THE AREA ON SUNDAY AND SHOULD END THE
EXCESSIVE HEAT THE REGION HAS EXPERIENCED RECENTLY. HEAT INDEX
VALUES MAY APPROACH CRITERIA ACROSS EXTREME SOUTHEAST SECTION OF
CWA BUT WITH POSSIBILITY OF CLOUD COVER/RAINFALL WILL NOT GET TOO
CUTE AND WILL LEAVE EVERYONE OUT OF HEAT PRODUCTS FOR NOW.

EXPECTING GENERALLY DRY CONDITIONS FOR MOST OF THE AREA THEN
THROUGH MONDAY WITH THE POSSIBLE EXCEPTION OF SOUTHWESTERN PORTION
OF CWA WHERE WE COULD BE ON NORTHERN EDGE OF PRECIPITATION FIELD
FROM NORTHWEST KANSAS INTO OKLAHOMA.

THE SURFACE RIDGE WILL ALLOW COOLER AND DRIER AIR TO FILTER INTO
THE FORECAST AREA AND DROP HIGHS TO NEAR NORMAL OR SLIGHTLY BELOW
NORMAL READINGS FOR THIS TIME OF YEAR WHICH WILL SEEM SIGNIFICANT
COMPARED TO WHAT WE HAVE HAD RECENTLY.

EMBEDDED SHORTWAVE ENERGY WITHIN THE WEST TO NORTHWEST FLOW ALOFT
COULD BRING A BETTER CHANCE OF PRECIPITATION TO THE AREA ON
TUESDAY HOWEVER MODELS ARE FOCUSING ON KEEPING MOST OF THIS
PRECIPITATION NORTH OF THE AREA AT THIS TIME.

SHOULD SEE A GRADUAL WARMUP DURING THE REMAINDER OF THE UPCOMING
WORK WEEK INTO NEXT WEEKEND WITH TEMPERATURES WARMING BACK INTO
THE LOWER 90S.

LINDENBERG

&&

.AVIATION...

FOR THE 06Z TAFS...ONGOING CONVECTIVE CLUSTER WILL CONTINUE TO
MOVE EAST ACROSS MUCH OF SOUTH CENTRAL MISSOURI EARLY THIS
MORNING. MAIN EFFECTS WILL LIKELY BE FELT AT THE KJLN AND KSGF
TERMINALS...WITH CONVECTION LIKELY REMAINING JUST NORTH OF KBBG.
AS CONVECTION MOVES THROUGH THIS MORNING...GUSTY WINDS WILL BE
LIKELY...WITH CIGS AND VIS LIKELY DROPPING INTO LOW END MVFR OR
IFR RANGE FOR A TIME. CONVECTION SHOULD BEGIN TO MOVE OUT OF THE
AREA AFTER SUNRISE...WITH VFR CONDITIONS EXPECTED THEREAFTER.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 14, 6:54 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CDT SAT AUG 14 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
754 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

 LIMITED THUNDERSTORM WIND RISK OF WIND GUSTS UP TO 60 MPH.
 LIMITED LIGHTNING RISK.
 LIMITED RISK OF FLOODING.

DISCUSSION...

 THUNDERSTORMS ACROSS SOUTHERN KANSAS WILL SPREAD EAST AHEAD OF A
 WEAK UPPER LEVEL DISTURBANCE...AND ALONG A WEAK FRONT SAGGING
 SOUTH INTO SOUTHERN MISSOURI. THE BEST CHANCE OF STORMS TONIGHT
 WILL BE MAINLY SOUTH OF A FORT SCOTT KANSAS TO HOUSTON MISSOURI
 LINE. SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS WITH WIND
 GUSTS UP TO 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY...ESPECIALLY NEAR
  THE ARKANSAS BORDER. STRONG WIND GUSTS COULD ACCOMPANY ANY
  THUNDERSTORMS.

  THE CHANCE OF THUNDERSTORM WILL CONTINUE INTO TUESDAY...MAINLY
  ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED
 NATURE OF ANY SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Aug 14, 9:10 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT SAT AUG 14 2010

MOZ093-101-102-150400-
NEWTON MO-BARRY MO-MCDONALD MO-
1010 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MCDONALD...NORTHWESTERN
BARRY AND SOUTHEASTERN NEWTON COUNTIES UNTIL 1100 PM CDT...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FAIRVIEW...OR 14 MILES SOUTHWEST OF
MONETT...MOVING EAST AT 20 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE EXETER...FAIRVIEW...PURDY AND WHEATON.

FOSTER
Special weather statement, Aug 14, 10:05 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CDT SAT AUG 14 2010

KSZ073-097-101-150445-
BOURBON KS-CRAWFORD KS-CHEROKEE KS-
1105 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ALERT FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES UNTIL 1145 PM CDT...

AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BRONSON TO 8 MILES SOUTHWEST OF GREENBUSH TO 13 MILES SOUTHWEST OF
FAULKNER...MOVING EAST AT 30 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...BRONSON...CHEROKEE...
COLUMBUS...FORT SCOTT...FULTON...GALENA...GIRARD...HEPLER...
MCCUNE...PITTSBURG...UNIONTOWN...AND WEST MINERAL.

VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE
STORMS.

FOSTER
Special weather statement, Aug 14, 10:41 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CDT SAT AUG 14 2010

KSZ073-097-101-150545-
BOURBON KS-CRAWFORD KS-CHEROKEE KS-
1141 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ALERT FOR BOURBON...CRAWFORD AND NORTHERN
CHEROKEE COUNTIES UNTIL 1245 AM CDT...

AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRONSON TO BRAZILTON
TO SHERMAN...MOVING EAST AT 25 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. SEEK
SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

IN ADDITION...VERY HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM.

FOSTER
Special weather statement, Aug 14, 11:50 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 AM CDT SUN AUG 15 2010

MOZ088-093-150645-
JASPER MO-NEWTON MO-
1250 AM CDT SUN AUG 15 2010

...SIGNIFICANT WEATHER ALERT FOR JASPER AND NORTHERN NEWTON COUNTIES
UNTIL 145 AM CDT...

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
NECK CITY TO SILVER CREEK...MOVING EAST AT 25 MPH. WINDS AROUND 50
MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...CARL
JUNCTION...CARTERVILLE...CARTHAGE...DIAMOND...DUENWEG...DUQUESNE...
JASPER...JOPLIN...LEAWOOD...ORONOGO...PURCELL...AND WEBB CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 31 WILL ALSO BE IMPACTED BY
THESE STORMS.

FOSTER
Local storm report, Aug 15, 12:28 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
128 AM CDT SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     TSTM WND DMG     2 S PITTSBURG           37.38N 94.70W
08/15/2010                   CRAWFORD           KS   LAW ENFORCEMENT

            FOUR TREES REPORTED DOWN ON THE SOUTH SIDE OF PITTSBURG.
            TIME ESTIMATED.

0124 AM     TSTM WND DMG     4 SW FRONTENAC          37.41N 94.73W
08/15/2010                   CRAWFORD           KS   LAW ENFORCEMENT

            FRONT PORCH PULLED FROM HOUSE. TIME ESTIMATED.

&&

GAGAN

The radar

The Springfield radar (KSGF), 52 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dade

When
August 15, 12:40 AM CST
Where
Dade County, 1.3 mi ENE of Lockwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.390, -93.950

A deputy estimated wind speeds up to 60 mph.

Thunderstorm Wind, Dade

When
August 15, 12:45 AM CST
Where
Dade County, 0.69 mi N of South Greenfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.390, -93.850

A few trees were reported down near the intersection of Highways 160 and 39.

Thunderstorm Wind, Dade

When
August 15, 12:45 AM CST
Where
Dade County, 0.55 mi E of Greenfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.420, -93.840

Several trees...some up to 18 inches in diameter...were reported down.

Thunderstorm Wind, Greene

When
August 15, 1:55 AM CST
Where
Greene County, Strafford
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.270, -93.120

Several large tree limbs were downed and a section of wooden fence was blown over.

Thunderstorm Wind, Greene

When
August 15, 1:58 AM CST
Where
Greene County, 2.3 mi WNW of Fair Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.390, -93.190

A large tree down was reported down.

Thunderstorm Wind, Greene

When
August 15, 2:00 AM CST
Where
Greene County, 0.69 mi N of Strafford Grn Co Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.290, -93.120

A 14 inch diameter tree fell on a power line and blocked a portion of Farm Road 84.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248378, 248372, 248373, 248377, 248374, 248376.